Alert archive / Alabama / Tornado Warnings in 2003
Tornado Warning 1, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Feb 15, 2003, 8:17 PM CST for DeKalb County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 15, 2003, 8:17 PM CST (02:17 UTC)
- Expired
- Feb 15, 2003, 8:45 PM CST
- In force
- 28 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County DeKalb County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 752 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
541
WFUS54 KHUN 160217
TORHUN
ALC049-160245-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
817 PM CST SAT FEB 15 2003
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
DEKALB COUNTY IN NORTHEAST ALABAMA
* UNTIL 845 PM CST
* AT 813 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO OVER LAKEVIEW...MOVING NORTHEAST AT 20 MPH.
* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...FYFFE...
GERALDINE...LAKEVIEW...POWELL...RAINSVILLE...SHILOH AND SYLVANIA.
THIS STORM SHOWS STRONG ROTATION...AND MAY PRODUCE A TORNADO AT ANY
TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS BETWEEN
YOU AND THE OUTSIDE.
LAT...LON 3432 8600 3441 8611 3448 8606 3450 8595
3464 8576 3457 8567
$$
SCHAUBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Feb 15, 7:15 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Feb 15, 7:15 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 715 PM CST SAT FEB 15 2003 FOG...LIGHTNING...HEAVY RAIN...FLOODING. HAVE UPDATED ZONES TO EXTEND HEAVY RAIN THREAT ALL NIGHT. FLOOD WARNINGS NOW IN EFFECT FOR ALL WFO HUN COUNTIES EXCEPT DE KALB UNTIL 10 PM FOR VERY HEAVY RAIN. JE/23 PREVIOUS DISCUSSION FOLLOWS... THE MAIN CONCERN FOR TONIGHT AND EARLY SUNDAY IS THE FLOODING THREAT DUE TO HEAVY RAINS...ALTHOUGH SUNSHINE OVER MUCH OF CENTRAL AND SOUTH AL NOW COULD GIVE US THUNDERSTORMS TO DEAL WITH LATER THIS AFTERNOON AND EVENING. THE ETA AND GFS MODELS ARE BOTH CONSISTENT IN SHOWING THAT THE MAIN BAND OF HEAVIEST RAIN WILL MOVE WEST TO EAST ACROSS NORTHERN AL FROM AROUND MIDNIGHT TONIGHT THROUGH 8 AM SUNDAY. THAT IS WHEN RAINFALL OF 1 TO 2 INCHES WILL AFFECT ALL OF NORTHERN AL. WE WILL HAVE EXTRA STAFF ON THE MIDNIGHT SHIFT DUE TO THIS. THE ETA MODEL SHOWS THAT A CLASSIC WEDGING PATTERN SETS UP IN THE LEE OF THE APPALACHIANS SUNDAY. A BACK DOOR COLD FRONT IS PUSHING SOUTH THROUGH NC NOW. AT THE SAME TIME A COLD TROUGH IS PUSHING EAST THROUGH THE LOWER MS VALLEY. THE NET EFFECT WILL PROBABLY BE TO KEEP TEMPERATURES FAIRLY STEADY AROUND 50 OVER NORTHERN AL SUNDAY. THE TRENDS IN THE PREVIOUS FORECAST PACKAGE LOOK GOOD AS FAR AS RAIN ENDING LATE SUNDAY...WITH A RETURN TO PARTLY CLOUDY SKIES AND SEASONABLE TEMPERATURES MONDAY. THE NEW GFS RUN INDICATES THAT A COLD FRONT COULD BRING A CHANCE OF SHOWERS TO THE AREA ON THURSDAY. THE FORECAST WILL BE UPDATED FOR THAT...AND TO REMOVE THE RAIN CHANCE FOR FRIDAY. PRELIMINARY NUMBERS... HSV 56/56 38/47 ++51 MSL 53/53 37/47 ++51 .HUN...FLOOD WATCH ALL OF NORTH ALABAMA THROUGH MIDDAY SUNDAY.
Hazardous weather outlook, Feb 15, 1:03 PM CST, 7 hours 14 minutes before
ALZ001>010-016-160330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 103 PM CST SAT FEB 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TODAY AND TONIGHT)... A FLOOD WATCH REMAINS IN EFFECT FOR TODAY THOUGH MIDDAY SUNDAY FOR ALL OF NORTH ALABAMA. A LOW PRESSURE SYSTEM WILL SLOWLY APPROACH THE REGION...BRINGING PERIODS OF RAIN AND THUNDERSTORMS THROUGH TONIGHT. RAIN WILL BE LOCALLY HEAVY AT TIMES...WITH ADDITIONAL RAINFALL AMOUNTS RANGING FROM ONE TO TWO INCHES. SOME FLOODING OF LOW LYING AND FLOOD PRONE AREAS CAN BE EXPECTED. A FEW ISOLATED THUNDERSTORMS MAY BE STRONG. WIND GUSTS UP TO 40 MPH AND HEAVY RAIN WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)... THE MAIN THREAT WILL BE HEAVY RAIN ALONG THE APPROACHING COLD FRONT. THIS COLD FRONT WILL ENTER NORTHERN ALABAMA AROUND MIDNIGHT AND SLOWLY MOVE ACROSS NORTHERN ALABAMA BY AFTERNOON. THERE WILL BE AN ADDITIONAL ONE INCH OF RAIN SUNDAY BEFORE IT TAPERS OFF AS COLDER AIR MOVES IN BY SUNDAY NIGHT. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED TONIGHT. ANY FLOODING REPORTS WOULD BE APPRECIATED THROUGHOUT THE PERIOD. BURKS
In the hours before
Local storm report, Feb 15, 6:21 PM CST, 1 hour 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
621 PM CST SAT FEB 15 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM AL FLASH FLOOD
02/14/03 LAUDERDALE NUMEROUS ROADS CLOSED
THROUGHOUT THE COUNTY.
1000 PM 10NE FLORENCE AL FLASH FLOOD
02/14/03 LAUDERDALE ROADS CLOSED NEAR SHOALS
CREEK DUE TO WATER.
1220 PM 5SW HUNTSVILLE AL FLASH FLOOD
02/15/03 MADISON STANDING WATER ON GOLF
COURSE AND INDIAN CREEK
OUT OF BANKS.
0400 PM 6N ROGERSVILLE AL FLASH FLOOD
02/15/03 LAUDERDALE COUNTY ROAD 81 CLOSED DUE
TO WATER.The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 7:39 PM CST | Severe Thunderstorm Warning | HUN | Jackson | 51 min |
| Feb 15, 8:49 PM CST | Severe Thunderstorm Warning | HUN | DeKalb | 26 min |
Nearby
Tornado Warnings in Alabama, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.